Format

Send to

Choose Destination
See comment in PubMed Commons below
J Am Acad Child Adolesc Psychiatry. 2015 Sep;54(9):728-36. doi: 10.1016/j.jaac.2015.06.011. Epub 2015 Jul 2.

Meta-Analysis: Risk of Tics Associated With Psychostimulant Use in Randomized, Placebo-Controlled Trials.

Author information

1
Yale School of Medicine.
2
Yale Child Study Center, New Haven, CT.
3
University of São Paulo, Brazil.
4
Yale Child Study Center and Yale University.
5
Yale Child Study Center and Yale University. Electronic address: Michael.Bloch@yale.edu.

Abstract

OBJECTIVE:

Clinical practice currently restricts the use of psychostimulant medications in children with tics or a family history of tics for fear that tics will develop or worsen as a side effect of treatment. Our goal was to conduct a meta-analysis to examine the risk of new onset or worsening of tics as an adverse event of psychostimulants in randomized, placebo-controlled trials.

METHOD:

We conducted a PubMed search to identify all double-blind, randomized, placebo-controlled trials examining the efficacy of psychostimulant medications in the treatment of children with attention-deficit/hyperactivity disorder (ADHD). We used a fixed effects meta-analysis with risk ratio of new onset or worsening tics in children treated with psychostimulants compared to placebo. We used stratified subgroup analysis and meta-regression to examine the effects of stimulant type, dose, duration of treatment, recorder of side effect data, trial design, and mean age of participants on the measured risk of tics.

RESULTS:

We identified 22 studies involving 2,385 children with ADHD for inclusion in our meta-analysis. New onset tics or worsening of tic symptoms were commonly reported in the psychostimulant (event rate = 5.7%, 95% CI = 3.7%-8.6%) and placebo groups (event rate = 6.5%, 95% CI = 4.4%-9.5%). The risk of new onset or worsening of tics associated with psychostimulant treatment was similar to that observed with placebo (risk ratio = 0.99, 95% CI = 0.78-1.27, z = -0.05, p = .962). Type of psychostimulant, dose, duration of treatment, recorder, and participant age did not affect risk of new onset or worsening of tics. Crossover studies were associated with a significantly greater measured risk of tics with psychostimulant use compared to parallel group trials.

CONCLUSION:

Meta-analysis of controlled trials does not support an association between new onset or worsening of tics and psychostimulant use. Clinicians may want to consider rechallenging children who report new onset or worsening of tics with psychostimulant use, as these symptoms are much more likely to be coincidental rather than caused by psychostimulants.

KEYWORDS:

amphetamine; meta-analysis; methylphenidate; psychostimulants; tics

Comment in

PMID:
26299294
DOI:
10.1016/j.jaac.2015.06.011
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center